| Catalog Number |
03.632.401 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Patient Involvement (2645)
| Date of Event |
04/25/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
There is no patient involvement.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that the working tip of a long straight tip t25 star driver broke on (b)(6) 2018.There was no patient consequence reported.No additional information available.This report is for a straight tip t25 driver-long.This is report 1 of 1 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Product investigation was completed.Visual inspection: visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The oblique break has occurred at the distal stardrive tip.The sheared off distal fragments were not returned.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.Tabulated product drawings were reviewed during this investigation.No product design issues or discrepancies were observed.A relevant dimensional inspection of the broken distal stardrive feature could not be obtained at cq due to the condition of the returned device.The shaft diameter just proximal to the break measured ø5.59mm at cq (ca592) which is within specification of ø5.6mm +/-0.05mm per tabulated product drawing.The returned device was manufactured from x15tn material and heat treated per engineering specification and then passivated.Additional material or hardness testing was not performed at cq because there is no indication that material properties contributed to the returned 6+ year old device breaking.A definitive root cause could not be determined based on the provided information.The most likely cause is encountering excessive torsional force.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part 03.632.401, lot 7614372: manufacturing location: (b)(4).Release to warehouse date: october 18, 2011.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product investigation was completed: as of june 19, 2018, no device was received for investigation.Visual inspection performed at customer quality (cq) of a provided photo confirmed the condition of device breakage, which agrees with the reported complaint condition.The photo shows that an oblique break has occurred at the distal stardrive tip.The complaint device was manufactured in october 2011 and is over six (6) years old.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Only top level of the device history record reviewed as sub-components are not lot tracked.Additional material or hardness testing could not be performed at cq because the device was not returned for investigation.A relevant dimensional inspection could not be performed at cq because the device was not returned for investigation.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.A definitive root cause could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.